Missouri, 2008

Flash Flooding and Hail in Missouri, July 29 to 30, 2008

July 29 to 30, 2008 · NWS EAX · 15 events in 8 counties and zones

The partial remnants of Tropical Depression Dolly, which impacted the lower Texas Gulf Coast, ushered copious amount of deep tropical moisture into the central plains and Midwest. As an upper level storm system from the central Rockies interacted with Dolly's remnants, numerous showers and thunderstorms developed across central Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

The partial remnants of Tropical Depression Dolly, which impacted the lower Texas Gulf Coast, ushered copious amount of deep tropical moisture into the central plains and Midwest. As an upper level storm system from the central Rockies interacted with Dolly's remnants, numerous showers and thunderstorms developed across central Missouri. The slow movement of the storm system, coupled with the training and back building individual cells, set the stage for very heavy rainfall and flooding. Widespread amounts of 2 to 4 inches were noted across central Missouri. The Interstate 70 corridor was particularly hard hit, with upwards of 5 to 8.5 inches of rain being recorded. Several flash flood warnings were issued, with numerous reports of flash flooding received. In addition, several rivers responded to the rainfall prompting several river flood warnings to be issued.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 29, 2:43 PM CST, 3 hours 49 minutes earlier.

Area forecast discussion, Jul 29, 2:43 PM CST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
343 PM CDT TUE JUL 29 2008

.DISCUSSION...

MAIN CONCERN THROUGH THE SHORT TERM WILL BE WITH PRECIPITATION AND
HEAVY RAIN POTENTIAL ACROSS THE AREA TONIGHT AND TOMORROW. LOW/MID
LEVEL CIRCULATION EVIDENT VIA VISIBLE SATELLITE IMAGERY CURRENTLY
CENTERED ACROSS SOUTH-CENTRAL KANSAS THIS AFTERNOON. THIS SYSTEM WILL
TRACK NORTHEAST OVERNIGHT SETTING THE STAGE FOR A DECENT RAIN EVENT
ACROSS A GOOD PORTION OF THE CWA.

ONGOING PRECIP SHIELD ACROSS NORTHERN KS/MO SEEMS TO BE CLOSELY TIED
TO SW/NE ORIENTED SHEAR AXIS ALONG WITH PERSISTENT 20-25KT H85 FLOW
FEEDING THIS AREA. FURTHER EAST...DEEP CONVECTION HAS DEVELOPED WHERE
STRONGER HEATING HAS ALLOWED FOR HIGHER INSTABILITY ON THE EDGE OF
CLOUD SHIELD. THIS ACTIVITY HAS SHIFTED EAST OF THE CWA FOR THE TIME
BEING. HOWEVER...STRONGER CONVECTION IS ALSO DEVELOPING ACROSS
SOUTHERN KS ATTM AND THIS ACTIVITY WILL TEND TO PROPAGATE NORTHEAST
WITH TIME.

CIRCULATION CENTER WILL PUSH NORTHEAST OVERNIGHT AS PWS INCREASE TO
2 TO 2.5 IN ACROSS A LARGE PORTION OF THE CWA. THIS SHOULD ALLOW FOR
DECENT RAINFALL RATES OVERNIGHT AS CONVECTION DEVELOPS AHEAD OF THE
AFOREMENTIONED SYSTEM. ATTM...EXPECTING THE GREATEST POTENTIAL FOR
PRECIPITATION TO DEVELOP DURING THE OVERNIGHT PERIODS AS NOCTURNAL
LLJ STRENGTHENS AND BECOMES FOCUSED ACROSS EASTERN KANSAS INTO
WESTERN MISSOURI AND THEN EASTWARD WITH TIME. EXPECTING 1 TO 2 INCHES
FOR MOST AREAS OVERNIGHT WITH ISOLATED 2.5 INCHES POSSIBLE. BIG
QUESTION IS TO THE EXACT SWATH OF THE HEAVIEST PRECIP OVERNIGHT.
STAYED CLOSE TO HPC GUIDANCE WHICH PLACES THIS AREA ALONG AND SOUTH
OF THE MISSOURI RIVER. HOWEVER...GIVEN THE EXPECTED TRACK OF THE
UPPER SYSTEM...FEEL THIS SWATH COULD EASILY BE DISPLACED FURTHER
NORTH. IN ADDITION...GIVEN THE INUNDATION OF HEAVY RAINFALL ACROSS
THE NORTHERN AND EASTERN COUNTIES IN RECENT EVENTS...ANY DECENT
RAINFALL WILL RESULT IN FLOODING ISSUES. THEREFORE...WILL ISSUE A
FLASH FLOOD WATCH FOR AREAS ALONG...SOUTH AND EAST OF A KANSAS CITY
TO BETHANY LINE WHERE THE HEAVIER QPF POTENTIAL AND LOWER FLASH
FLOOD GUIDANCE EXISTS.

PRECIP SHOULD BE ONGOING BY WEDNESDAY MORNING AND CONTINUE INTO
WEDNESDAY AFTERNOON AS IT GRADUALLY SHIFTS EAST. HELD ON TO CHC POPS
THROUGH WEDNESDAY AFTERNOON ACROSS THE SOUTHEASTERN COUNTIES AS
SYSTEM SLOWLY EXITS THE AREA. OTHERWISE...KEPT COOLER AFTERNOON TEMPS
TOMORROW BEFORE RETURNING TO NEAR NORMAL BY THURSDAY AS UPPER RIDGE
AXIS BUILDS BACK INTO THE REGION.

DEROCHE

MEDIUM RANGE (FRIDAY-WEDNESDAY)

MEDIUM RANGE GUIDANCE REMAINS IN PRETTY GOOD AGREEMENT IN PROVIDING
A WELL NEEDED DRY SPELL OF WEATHER THROUGH THE WEEKEND AND INTO THE
EARLY PORTIONS OF NEXT WEEK. OF MORE CONCERN WILL BE THE POTENTIAL
FOR THE FIRST REAL SUSTAINED PERIOD OF HOT AND MUGGY WEATHER ACROSS
THE LOWER MISSOURI RIVER VALLEY.

BY FRIDAY...MID-LVL H500 RIDGE AXIS IS EXPECTED TO BEGIN TO SLIDE
EASTWARD INTO THE CENTRAL CONUS.  THIS WILL IN RETURN INDUCE RATHER
STRONG LOW-LVL WAA...BRINGING H850 READINGS SOME 24C TO AS HIGH AS
30C INTO THE CWA.  LITTLE IN THE WAY OF CLOUD COVER SHOULD ALLOW FOR
STRONG MIXING WITH READINGS PEAKING IN THE UPR 90S IN THE NW TO THE
LOWER 90S IN THE SE.  SATURDAY APPEARS TO THE THE WARMEST DAY OF THE
NEXT 7 DAYS AS THERMAL RIDGE FOLDS OVER AND WARM AIR PLUNGES DEEPER
INTO THE REGION. WHILE I HAVE PLAYED TEMPERATURES SOMEWHAT
CONSERVATIVE WITH THE ANTECEDENT HIGH SOIL MOISTURE VALUES...PRETTY
HIGH POTENTIAL FOR 100 DEGREE READINGS IN THE AREA. SOME QUESTIONS
ARISE IN REGARDS TO TEMPERATURES FOR SUNDAY AND MONDAY...AS THERE IS
SOME EVIDENCE TO AN INCREASING AMOUNT OF MID-LVL MOISTURE WORKING
AROUND THE BACKSIDE OF THE H500 RIDGE AND AIRMASS IS LIKELY TO
BECOME A LITTLE MORE HOMOGENEOUS.  NEVERTHELESS...HIGH TEMPERATURES SHOULD BE
ABLE TO CLIMB INTO AT LEAST THE MID 90S.  THIS BEING SAID...BOUNDARY
LAYER MOISTURE WILL REMAIN HIGH LEADING TO POSSIBLY SEVERAL DAYS
WITH HEAT INDICES NEAR 105F.

NEXT CHANCE OF PRECIPITATION REMAINS ON TRACK TO AFFECT THE LOWER MO
RIVER VALLEY BY WEDNESDAY...AS MID-LVL RIDGE IS FLATTENED AND THE
REGION BECOMES MORE SUSCEPTIBLE TO AN INCREASINGLY ACTIVE NORTHERN
STREAM.  THERE REMAINS SOME DIFFERENCES IN TIMING ATTM...WITH
PREFERENCES REMAINING WITH THE 00Z/29 ECMWF AND 06Z/29 GFS.

DUX

&&

.AVIATION...

ONGOING PRECIP AFFECTING BOTH KMCI AND KSTJ ATTM ASSOCIATED WITH
MOISTURE PLUME AHEAD OF PARTIAL REMNANTS OF TD DOLLY. EXPECTING ON
AND OFF SHOWERS THROUGH THE EARLY AFTERNOON WITH PERHAPS SOME THUNDER
INTRODUCED AS INSTABILITY INCREASES DURING THE AFTERNOON.
OTHERWISE...EXPECTING MAIN PRECIP BAND TO DEVELOP OVERNIGHT TONIGHT
AS MORE PRONOUNCED SHEAR AXIS AFFECTS THE AREA.

DEROCHE

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH FROM 7 PM TUESDAY TO 1 PM WEDNESDAY FOR MOZ005-
     MOZ006-MOZ007-MOZ008-MOZ014-MOZ015-MOZ016-MOZ017-MOZ021-
     MOZ022-MOZ023-MOZ024-MOZ025-MOZ028-MOZ029-MOZ030-MOZ031-
     MOZ032-MOZ033-MOZ037-MOZ038-MOZ039-MOZ040-MOZ043-MOZ044-
     MOZ045-MOZ046-MOZ053-MOZ054.

KS...FLASH FLOOD WATCH FROM 7 PM TUESDAY TO 1 PM WEDNESDAY FOR KSZ057-
     KSZ060-KSZ103-KSZ104-KSZ105.
Hazardous weather outlook, Jul 29, 11:55 AM CST, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1255 PM CDT TUE JUL 29 2008

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-301800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
1255 PM CDT TUE JUL 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

INCREASING TROPICAL MOISTURE ASSOCIATED WITH THE PARTIAL REMNANTS OF
TROPICAL DEPRESSION DOLLY WILL LEAD TO A HEIGHTEN THREAT FOR HEAVY
RAINS OVER A LARGE PART OF THE FORECAST AREA THIS AFTERNOON THROUGH
TONIGHT. AT THE MOMENT...THE BEST THREAT FOR HEAVY RAINS LOOKS TO
EXIST MAINLY ALONG AND SOUTH OF A ST JOSEPH TO UNIONVILLE LINE WITH 1
TO 2 INCHES POSSIBLE.

THE THREAT OF SEVERE WEATHER OTHER THAN HEAVY RAINS WILL REMAIN LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE THREAT FOR HEAVY RAINS WILL CONTINUE INTO WEDNESDAY MORNING AS
SCATTERED THUNDERSTORMS WILL LIKELY BE ONGOING SOUTH OF THE MISSOURI
RIVER. THIS AREA WILL SHIFT EAST AND INTO CENTRAL MISSOURI BY
WEDNESDAY AFTERNOON AND EVENING. AGAIN...SEVERE WEATHER IS NOT EXPECTED.

WARMER TEMPERATURES WILL RETURN TO THE AREA BY THE LATTER PORTIONS OF
THE WORK WEEK AND INTO THE WEEKEND. HEAT INDICIES MAY APPROACH OR
EXCEED 100 TO 105 DEGREES DURING THIS TIME FRAME AND INTERESTED
PARTIES SHOULD CONTINUE TO MONITOR THE LATEST FORECASTS AS THIS TIME
FRAME APPROACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...PLEASE RELAY ANY
RAINFALL TOTALS AS WELL AS LOCATIONS OF FLOODING.

DEROCHE

In the hours before

Special weather statement, Jul 29, 1:27 PM CST, 5 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
227 PM CDT TUE JUL 29 2008

MOZ017-025-292000-
ADAIR-MACON-
227 PM CDT TUE JUL 29 2008

...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN MACON AND SOUTHEASTERN
ADAIR COUNTIES UNTIL 300 PM CDT...

AT 222 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF
BRASHEAR TO 9 MILES EAST OF LA PLATA TO 9 MILES EAST OF ATLANTA...
MOVING EAST AT 20 MPH.

SMALL HAIL...FREQUENT LIGHTNING AND WINDS AROUND 40 MPH ARE EXPECTED
WITH THESE STORMS.

THESE STORMS WILL AFFECT MAINLY RURAL AREAS OF NORTHEASTERN MACON AND
SOUTHEASTERN ADAIR COUNTIES AND WILL CONTINUE TO MOVE OUT OF THE
AREA WITHIN THE NEXT 15 MINUTES.

DUX
Special weather statement, Jul 29, 5:51 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
651 PM CDT TUE JUL 29 2008

MOZ038-044-300015-
JOHNSON-LAFAYETTE-
651 PM CDT TUE JUL 29 2008

...SIGNIFICANT WEATHER ALERT FOR NORTHERN JOHNSON AND SOUTHERN
LAFAYETTE COUNTIES UNTIL 715 PM CDT...

AT 650 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF ODESSA...MOVING NORTHEAST AT
7 MPH.

SMALL HAIL...AND WINDS AROUND 30 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL AFFECT MAINLY RURAL AREAS OF NORTHERN JOHNSON AND
SOUTHERN LAFAYETTE COUNTIES...INCLUDING THE TOWN OF FAYETTEVILLE.

NRR
Special weather statement, Jul 29, 6:07 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
707 PM CDT TUE JUL 29 2008

MOZ038-044-300030-
JOHNSON-LAFAYETTE-
707 PM CDT TUE JUL 29 2008

...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN JOHNSON AND
SOUTHEASTERN LAFAYETTE COUNTIES UNTIL 730 PM CDT...

AT 704 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF MAYVIEW...OR 9 MILES SOUTH OF
HIGGINSVILLE...MOVING NORTHEAST AT 14 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

THIS STORM WILL BE NEAR...
  HIGGINSVILLE...6 MILES WEST OF CONCORDIA AND 7 MILES SOUTH OF
  CORDER BY 730 PM CDT.

THE TOWNS OF FAYETTEVILLE AND AULLVILLE ARE ALSO IN THE PATH OF THIS
STORM.

NRR

The radar

The Pleasant Hill radar (KEAX), 59 km away, was scanning. The volume nearest the first event began at 00:33 UTC.

Open the radar archive at this moment

Event by event

10 flash flood, 3 heavy rain, 2 hail. Local standard time, as filed.

Hail, Lafayette

When
July 29, 6:32 PM CST
Where
Lafayette County, 2.12 mi SW of Concordia
Measured
0.75 in hail
Reported by
Public
Coordinates
38.960, -93.610

Hail, Johnson

When
July 29, 7:47 PM CST
Where
Johnson County, 3.31 mi ENE of Magnolia
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.660, -93.860

Flash Flood, Lafayette

When
July 29, 10:45 PM CST to July 30, 4:45 AM CST
Where
Lafayette County, 2.33 mi SSW of Dover to 2.43 mi SSW of Dover
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.170, -93.720

Water was reported over Highway 213, between Highways 24 and 20, as well as as over Highway 224, west of Lexington.

Flash Flood, Lafayette

When
July 30, 2:15 AM CST to 8:15 AM CST
Where
Lafayette County, 3.2 mi SSW of Waverly to 2.82 mi SSW of Waverly
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.180, -93.560

High water closed Highway 23 at the Salt Fork Creek.

Flash Flood, Ray

When
July 30, 2:15 AM CST to 8:15 AM CST
Where
Ray County, 1.61 mi W of Henrietta to 0.88 mi W of Henrietta
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.230, -93.980

Flooding was reported at the intersection of Highway T and Highway H.

Flash Flood, Ray

When
July 30, 2:15 AM CST to 8:15 AM CST
Where
Ray County, 0.53 mi E of Richmond to 2.55 mi ESE of Richmond
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.280, -93.970

Water was reported over the road at the intersection of Highway 10 and Business 10.

Flash Flood, Saline

When
July 30, 2:44 AM CST to 8:44 AM CST
Where
Saline County, 0.69 mi S of Marshall to 1.27 mi W of Marshall
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.120, -93.200

Water was reported flowing over the road, northeast of the intersection of Highway 65 and Highway H, and Highway 65 near Malta Bend.

Flash Flood, Ray

When
July 30, 2:50 AM CST to 8:50 AM CST
Where
Ray County, 2.12 mi SE of Dockery to 2.42 mi SSE of Dockery
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.350, -93.970

Flooding was observed at the intersection of Highway 13 and 144th Street.

Flash Flood, Chariton

When
July 30, 4:30 AM CST to 10:30 AM CST
Where
Chariton County, 2.76 mi ESE of Keytesville to 2 mi WSW of Salisbury Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.420, -92.900

Highway 24 was reported to be down to one lane, due to high water.

Flash Flood, Randolph

When
July 30, 4:30 AM CST to 10:30 AM CST
Where
Randolph County, 1.27 mi ENE of Clifton Hill to 2.05 mi E of Clifton Hill
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.440, -92.650

Highway 24 was reported closed, due to high water just east of Clifton Hill.

Flash Flood, Carroll

When
July 30, 5:00 AM CST to 11:00 AM CST
Where
Carroll County, 2.76 mi WSW of Carrollton to 1.73 mi WSW of Carrollton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.360, -93.550

Route E was closed due to high water.

Flash Flood, Carroll

When
July 30, 5:00 AM CST to 11:00 AM CST
Where
Carroll County, 2.62 mi SW of Bosworth to 2.86 mi SW of Bosworth
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.440, -93.380

Route UU was closed due to high water.

Heavy Rain, Jackson

When
July 30, 5:00 AM CST
Where
Jackson County, 0.87 mi SW of Grain Vly
Reported by
Trained Spotter
Coordinates
39.010, -94.210

Rain from this episode was reported at 3.95 inches.

Heavy Rain, Jackson

When
July 30, 6:10 AM CST
Where
Jackson County, 3.82 mi W of Dodson
Reported by
Trained Spotter
Coordinates
38.990, -94.600

Six inches of rain was measured in the past 24 hours.

Heavy Rain, Ray

When
July 30, 6:16 AM CST
Where
Ray County, 0.53 mi E of Richmond
Reported by
Trained Spotter
Coordinates
39.280, -93.970

Five inches of rain was measured in the past 24 hours.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126564, 126565, 126553, 126554, 126556, 126557, 126558, 126559, 126560, 126561, 126562, 126563, 126566, 126567, 126568.